Ann Clin Case Rep | Volume 2, Issue 1 | Case Report | Open Access

Chylothorax and Pulmonary Arterial Hypertension after Treatment with Dasatinib: A Case Report

Abigail T Chua*, Krystal L Cleven, Ronald Wharton and David W Appel

Department of Pulmonary and Critical Care Medicine, Montefiore Medical Center, The University Hospital for Albert Einstein College of Medicine, USA

*Correspondance to: Abigail T Chua 

Fulltext PDF

Abstract

Introduction: Dasatinib, a tyrosine kinase inhibitor, is first line treatment for patients with Chronic Myelogenous Leukemia (CML). PAH and chylothorax are rare complications of Dasatinib and have not been reported to occur simultaneously. We report a patient with chylothorax and PAH after 4 years of Dasatinib use.Case
Presentation: A 44 year old female complained of exertional dyspnea of 1 month, right chest discomfort, and nonproductive cough. Her exercise tolerance, unlimited 2 months prior, had declined to 1 block. She was treated for CML with Dasatinib 100mg once daily from 2012 to 2016 when she presented with dyspnea. Chest radiograph showed a large right pleural effusion, new since her last radiograph 8 months before. Computerized tomography with angiography showed large pleural effusion, parenchymal ground glass opacities, foci of septal wall thickening, no pulmonary embolism, and no hilar/mediastinal lymphadenopathy. Thoracentesis and transthoracic echocardiogram (TTE) were performed. Pleural fluid studies revealed a sterile chylous lymphocytic exudate and TTE showed basal right ventricular hypokinesis with tricuspid regurgitation jet max velocity estimated Pulmonary Artery Systolic Pressure (PASP) of 80 mm Hg (severe PAH), normal left ventricular function and normal left atrial pressure. Dasatinib was stopped. To relieve dyspnea, thoracentesis was repeated 13 and 27 days later. On day 169 imatinib was started and one month later (day 201), her chest radiograph revealed no infiltrates or effusions. On day 349 our patient’s transthoracic echocardiogram demonstrated estimated PASP 30 mmHg.Discussion: Exudative pleural effusion as a complication of Dasatinib typically occurs within the first 6-12 months of bi-daily use. Chylothorax and PAH are rare complications not previously described to occur simultaneously. Temporal recovery after Dasatinib discontinuation is not known.Conclusions: Our patient’s uniqueness derives from a) simultaneous development of chylous pleural effusion and PAH, b) after four years of c) once daily use dasatinib d) and her early recovery following dasatinib discontinuation. Within 6 months of dasatinib discontinuation, her pulmonary hypertension improved substantially, her pleural effusion resolved completely, and she is now symptom free.

Citation:

Chua AT, Cleven KL, Wharton R, Appel DW. Chylothorax and Pulmonary Arterial Hypertension after Treatment with Dasatinib: A Case Report. Ann Clin Case Rep. 2017; 2: 1408.

Subscribe to Our Newsletter